Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 246, NWS Dodge City, KS

July 8, 2019Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2019, 6:28 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Jul 8, 2019, 7:30 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:40 PM CDTHAIL 0.889 N Lakin, KS
Jul 8, 7:10 PM CDTHAIL 111 N Deerfield, KS
Jul 8, 7:15 PM CDTHAIL 18 N Deerfield, KSSOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KDDC 082328
SVRDDC
KSC055-093-171-090030-
/O.NEW.KDDC.SV.W.0246.190708T2328Z-190709T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
628 PM CDT Mon Jul 8 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 730 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located 12 miles north of
  Lakin, moving east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 10138 3833 10092 3804 10096 3784 10122
      3803 10145
TIME...MOT...LOC 2328Z 290DEG 9KT 3812 10132 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
6 follow-up statements
193 
WWUS53 KDDC 082337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT Mon Jul 8 2019

KSC055-093-171-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-Scott KS-
637 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTH CENTRAL SCOTT
COUNTIES...

At 637 PM CDT, a severe thunderstorm was located 11 miles north of
Lakin, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lakin and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 10134 3831 10095 3804 10096 3784 10122
      3803 10141
TIME...MOT...LOC 2337Z 287DEG 16KT 3810 10129 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
760 
WWUS53 KDDC 082343
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
643 PM CDT Mon Jul 8 2019

KSC171-082353-
/O.CAN.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Scott KS-
643 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3812 10131 3826 10097 3804 10096 3789 10122
      3803 10137
TIME...MOT...LOC 2343Z 287DEG 16KT 3809 10126 

$$

KSC055-093-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-
643 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 643 PM CDT, a severe thunderstorm was located 10 miles northwest
of Deerfield, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lakin and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3812 10131 3826 10097 3804 10096 3789 10122
      3803 10137
TIME...MOT...LOC 2343Z 287DEG 16KT 3809 10126 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
121 
WWUS53 KDDC 082346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT Mon Jul 8 2019

KSC055-093-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-
646 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 646 PM CDT, a severe thunderstorm was located 9 miles northwest of
Deerfield, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3812 10131 3826 10097 3804 10096 3793 10121
      3803 10131
TIME...MOT...LOC 2346Z 272DEG 17KT 3809 10125 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
849 
WWUS53 KDDC 082349
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
649 PM CDT Mon Jul 8 2019

KSC055-093-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-
649 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 649 PM CDT, a severe thunderstorm was located 9 miles northwest of
Deerfield, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny and northwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3812 10127 3826 10097 3804 10096 3798 10119
      3803 10127
TIME...MOT...LOC 2349Z 268DEG 15KT 3810 10123 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
977 
WWUS53 KDDC 082356
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
656 PM CDT Mon Jul 8 2019

KSC055-093-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-
656 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 656 PM CDT, a severe thunderstorm was located 9 miles north of
Deerfield, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny and northwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10124 3826 10097 3804 10096 3801 10118
      3805 10123
TIME...MOT...LOC 2356Z 256DEG 18KT 3812 10117 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
941 
WWUS53 KDDC 090004
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
704 PM CDT Mon Jul 8 2019

KSC055-093-090030-
/O.CON.KDDC.SV.W.0246.000000T0000Z-190709T0030Z/
Kearny KS-Finney KS-
704 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 704 PM CDT, a severe thunderstorm was located 10 miles north of
Deerfield, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Kearny and northwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 10119 3826 10097 3804 10096 3802 10116
      3805 10119
TIME...MOT...LOC 0004Z 256DEG 18KT 3813 10112 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:36 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 8, 1:36 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
136 PM CDT Mon Jul 8 2019

...Updated short and long term sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM CDT Mon Jul 8 2019

An isolated thunderstorms will be possible late this afternoon
during peak heating across southwest Kansas with a better chance
of thunderstorms along a warm front moving into central Kansas.
Any storms that do form do not look to become severe, but frequent
lightning will be a possibility. The best chance of thunderstorms
will be along the I-70 corridor around midnight when a MCS moves
through the area. Strong winds over 60 mph will be the main
concern with these storms. The remainder of the overnight through
tomorrow looks quiet with skies becoming mostly clear by sunrise
tomorrow. Winds will generally be from the southeast through
tonight becoming light and variable tomorrow morning. As for
temperatures, lows tonight look to range from the low 60s across
west central Kansas to low 70s across south central Kansas. Highs
tomorrow are expected to reach into the low to mid 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 135 PM CDT Mon Jul 8 2019

A summer like weather pattern emerges through the long term period
as an upper level high builds over the Central and Southern
Rockies. However, a stray thunderstorm or two can not be ruled out
during peak heating into the early evening hours each day.
Temperatures through the long term look to range form the upper
80s to upper 90s for highs and 60s to around 70 degrees for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Jul 8 2019

VFR conditions will prevail this afternoon into this evening with
a few mid level clouds. This will continue into the overnight
period with the exception of around the HYS terminal where a line
of thunderstorms are expected to move through after 03Z. This will
bring periods of MVFR to IFR conditions. Winds will generally be
form the southeast through the overnight period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  68  94  68 /  20  20   0   0
GCK  85  64  93  64 /  20  20   0   0
EHA  90  65  96  64 /  20  20   0   0
LBL  88  68  95  64 /  20  20   0   0
HYS  87  62  92  68 /  30  70  10  10
P28  89  72  95  71 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 8, 3:04 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon Jul 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon Jul 8 2019 /204 AM MDT Mon Jul 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A risk of strong to severe storms exists mainly for tonight for
areas along the I-70 corridor with the main threat of thunderstorm
winds of 60 mph or greater and heavy rain. Elsewhere isolated
storms could develop further south along the highway 83 corridor
although this environment is not as favorable for development. If
storms do develop, strong winds and heavy rain will also be the
threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

High temperatures in the mid to upper 90s
 will be the case for the end of the workweek into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 8, 3:13 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Mon Jul 8 2019

KSZ061-062-082100-
Kearny KS-Hamilton KS-
313 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 313 PM CDT/213 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Syracuse, moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3826 10141 3798 10156 3796 10193 3826 10196
TIME...MOT...LOC 2013Z 185DEG 24KT 3810 10177

FINCH
Special weather statement, Jul 8, 4:06 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Mon Jul 8 2019

KSZ061-062-082200-
Kearny KS-Hamilton KS-
406 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Syracuse, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3815 10204 3826 10195 3826 10123 3791 10165
      3809 10205
TIME...MOT...LOC 2106Z 208DEG 16KT 3818 10178

FINCH
Special weather statement, Jul 8, 5:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Mon Jul 8 2019

KSZ061-062-082300-
Kearny KS-Hamilton KS-
523 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND WESTERN FINNEY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton, northern Kearny and western Finney Counties.

LAT...LON 3826 10171 3826 10113 3804 10110 3800 10179
      3822 10182
TIME...MOT...LOC 2223Z 249DEG 17KT 3820 10150

FINCH
Local storm report, Jul 8, 6:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             13 NW LAKIN             38.09N 101.40W
07/08/2019  M1.75 INCH       KEARNY             KS   PUBLIC

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:54 PM CDTAreal Flood AdvisoryDDCHaskell, Seward3 hr
Jul 7, 10:58 PM CDTSpecial Weather StatementDDCMeade47 min
Jul 7, 11:41 PM CDTSpecial Weather StatementDDCFord49 min
Jul 8, 12:10 AM CDTSpecial Weather StatementDDCFord50 min
Jul 8, 3:13 PM CDTSpecial Weather StatementDDCHamilton47 min
Jul 8, 4:06 PM CDTSpecial Weather StatementDDCHamilton54 min
Jul 8, 4:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny53 min
Jul 8, 5:23 PM CDTSpecial Weather StatementDDCKearny37 min
Jul 8, 5:29 PM CDTAreal Flood AdvisoryDDCHamilton, Kearny3 hr
Jul 8, 5:40 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.